Flu jab: I have GPA and just finished my... - Vasculitis UK

Vasculitis UK
6,343 members5,554 posts

Flu jab

brown136
brown136
11 Replies

I have GPA and just finished my course of cyclophosphamide. Feeling a lot better now. Just started Azathioprine which is being increased.

I would like to know if it is recommended to have the dead flu virus injection? Thank you

11 Replies
oldestnewest
poemsgalore1

As far as I know it is advised. I don't have GPA, but have RA and RV and I'm waiting for my flu jab. Perhaps you could ring the Vasculitis helpline and check. Helpline Telephone:

0300 365 0075 – "we try to answer calls between 8am and 10pm, but we are a small team, and on occasions you may hit our messaging service. We check for messages several times per day and will get back to you as soon as we can."

Reply
Chipper03

I have EGPA, take azathioprine and prednisolone and have the flu jab each year. Last year I still got flu, the real thing, hospital diagnosed, but that’s the first time, and the jab doesn’t protect 100%. Check with your doctor though, I remember having a full discussion before I agreed to have it, 9 years ago. They also really pushed the pneumonia vaccine, which is a one off jab, and I had that about 6 years ago.

1 like
Reply
Nell

Hi. I have had GPA for 10 years and have my flu jab every year without any major problems. I also take Azathioprine along with a host of other medications.

All the best

Nell

Reply
AmyS1

Flu vaccination is recommended. There was a helpful article in the magazine autumn 2018. Any special queries speak to your specialist vasculitis nurse.

Reply
nicholson27

Hi, I too have GPA which has unfortunately just flared quite badly leading to a stay in Addenbrookes, IV steroids, rituximab etc. The subject of flu and pneumonia vaccination came up when talking to the consultant and they were very clear that they absolutely recommend that patients such as us who are in an immunosuppressed state have these jabs.

In my case as I am now back on rituximab the vaccines will only offer limited cover but still recommend to have.

They are not live vaccines and supposedly are perfectly safe and the prospect of contracting flu or pneumonia for a GPA sufferer could be very serious indeed so my advice would be to have them.

2 likes
Reply
Jakebordercollie

I just had the flu jab which my specialist recommended, however I have just had to come off azathioprine, as it was effecting my kidneys and am now only on prednisone (5mg). Am not feeling great at the moment and seeing my specialist to discuss next drug to try ! Regards T

Reply
egl1966

Hi I was on aza for 4 years now stopped but yes had flu jab each yr without issues

1 like
Reply
PhiltheBear

It is recommended by most specialists. I don't have vasculitis, my partner has and she is fairly certain, as am I, that it was the flu vaccination that started her vasculitis. The fact is that ALL the flu jabs carry a manufacturer's warning that in a small number of cases the vaccination can give rise to vasculitis as a reaction. You will not be told this but you can ask for the manufacturer's leaflet/guidelines to be produced for your inspection and you will always find it there. I have researched this and there are a lot of medical papers published which question the link between some vaccinations (including flu) and the onset of vasculitis. I wouldn't dissuade anyone from getting the jab but I think it's pretty dreadful that you are not warned about this before getting the jab. On the basis that you already have vasculitis it is almost certain not to affect you but it is something you might want to consider.

Reply
brown136

interesting i had the my first flu jab last year and i also felt it may of caused my GPA .having a rough time early this year

feeling better at the moment. however it makes you think

thanks s all of you for your response

Ian

Reply
izzygran

I also have GPA & was on Azathioprine for 11 years. I had a flu jab every year as advised by my consultant and I suffered no Ill effects from it. Hope this helps.

1 like
Reply
grindhaus

I have EGPA , take azathioprine, prednisone and rituximab infusion every 6 months (plus an evolving host of others meds). My rheumatologist and primary care doc just about insist that I have the vaccination injection each year. Reasoning is that I am waaaay immunosuppressed --as all of us on those drugs. Getting sick with flu could wind up being very dangerous. I have suffered no ill effects after the jab, maybe a sore arm for day. Once or twice in past 10 years I have still gotten the flu, but milder cases.

I have asthma and already susceptible to respiratory infections, so I get the shot early in the season, like Sept. It takes 2 weeks to take effect, so don't wait any longer. Good luck--

Reply

You may also like...